Asymptotic behavior of quantum walks with spatio-temporal coin fluctuations


Quantum walks subject to decoherence generically suffer the loss of their genuine quantum feature, a quadratically faster spreading compared to classical random walks. This intuitive statement has been verified analytically for certain models and is also supported by numerical studies of a variety of examples. In this paper we analyze the long-time behavior of a particular class of decoherent quantum walks, which, to the best of our knowledge, was only studied at the level of numerical simulations before. We consider a local coin operation which is randomly and independently chosen for each time step and each lattice site and prove that, under rather mild conditions, this leads to classical behavior: With the same scaling as needed for a classical diffusion the position distribution converges to a Gaussian, which is independent of the initial state. Our method is based on non-degenerate perturbation theory and yields an explicit expression for the covariance matrix of the asymptotic Gaussian in terms of the randomness parameters.

This is a preview of subscription content, access via your institution.


  1. 1

    Abal G., Donangelo R., Severo F., Siri R.: Decoherent quantum walks driven by a generic coin operation. Phys. A Stat. Mech. App. 387, 335–345 (2007)

    MathSciNet  Article  Google Scholar 

  2. 2

    Ahlbrecht, A., Scholz,V., Werner, A. : Disordered quantum walks in one lattice dimension. J. Math. Phys. 52, 102, 201 (2011). doi:10.1063/1.3643768

    Google Scholar 

  3. 3

    Ahlbrecht, A., Vogts, H., Werner, A., Werner, R.: Asymptotic evolution of quantum walks with random coin. J. Math. Phys. 52, 042, 201 (2011). doi:10.1063/1.3575568

    Google Scholar 

  4. 4

    Ambainis A.: Quantum walks and their algorithmic applications. Int. J. Quantum Inf. 1, 507 (2003)

    MATH  Article  Google Scholar 

  5. 5

    Ambainis A.: Quantum walk algorithm for element distinctness. SIAM J. Comput. 37, 210–239 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  6. 6

    Banuls, M.C., Navarrete, C., Pérez, A., Roldán, E., Soriano, J.C.: Quantum walk with a time-dependent coin. Phys. Rev. A 73, 062, 304 (2006). doi:10.1103/PhysRevA.73.062304

  7. 7

    Brun, T.A., Carteret, H.A., Ambainis, A.: Quantum walks driven by many coins. Phys. Rev. A 67, 052, 317 (2002)

    Google Scholar 

  8. 8

    Chandrashekar, C., Srikanth, R., Banerjee, S.: Symmetries and noise in quantum walk. Phys. Rev. A 76, 022, 316 (2007)

    Google Scholar 

  9. 9

    Childs A.M., Cleve R., Jordan S.P., Yeung D.: Discrete-query quantum algorithm for nand trees. Theory Comput. 5, 119–123 (2009)

    MathSciNet  Article  Google Scholar 

  10. 10

    Farhi E., Goldstone J., Gutmann S.: A quantum algorithm for the hamiltonian nand tree. Theory Comput. 4, 169–190 (2008). doi:10.4086/toc.2008.v004a008

    MathSciNet  Article  Google Scholar 

  11. 11

    Gross D., Nesme V., Vogts H., Werner R.F.: Index theory of one dimensional quantum walks and cellular automata. Comm. Math. Phys. 310(2), 419–454 (2012). doi:10.1007/s00220-012-1423-1

    MathSciNet  ADS  MATH  Article  Google Scholar 

  12. 12

    Hamza, E., Joye, A.: Correlated markov quantum walks (2011). arXiv:1110.4862

  13. 13

    Joye A.: Random time-dependent quantum walks. Comm. Math. Phys. 307, 65–100 (2011). doi:10.1007/s00220-011-1297-7

    MathSciNet  ADS  MATH  Article  Google Scholar 

  14. 14

    Joye A., Merkli M.: Dynamical localization of quantum walks in random environments. J. Stat. Phys. 140, 1–29 (2010). doi:10.1007/s10955-010-0047-0

    MathSciNet  ADS  MATH  Article  Google Scholar 

  15. 15

    Karski M., Förster L., Choi J.M., Steffen A., Alt W., Meschede D., Widera A.: Quantum walk in position space with single optically trapped atoms. Science 325, 174 (2009). doi:10.1126/science.1174436

    ADS  Article  Google Scholar 

  16. 16

    Kato T.: Perturbation Theory for Linear Operators. Springer, New York, NY (1995)

    Google Scholar 

  17. 17

    Kempe J.: Quantum random walks hit exponentially faster. Probab. Theory Rel. 133(2), 215–235 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  18. 18

    Konno N.: Localization of an inhomogeneous discrete-time quantum walk on the line. Quantum Inf. Process. 9(3), 405–418 (2010). doi:10.1007/s11128-009-0147-4

    MathSciNet  MATH  Article  Google Scholar 

  19. 19

    Konno N.: One-dimensional discrete-time quantum walks on random environments. Quantum Inf. Proc. 8(5), 387–399 (2009). doi:10.1007/s11128-009-0116-y

    MathSciNet  ADS  MATH  Article  Google Scholar 

  20. 20

    Košík, J., Bužek, V., Hillery, M.: Quantum walks with random phase shifts. Phys. Rev. A 74, 022, 310 (2006)

    Google Scholar 

  21. 21

    Leung G., Knott P., Bailey J., Kendon V.: Coined quantum walks on percolation graphs. New J. Phys. 12, 1–24 (2010). doi:10.1088/1367-2630/12/12/123018

    MathSciNet  Article  Google Scholar 

  22. 22

    Matjeschk, R., Schneider, C., Enderlein, M., Huber, T., Schmitz, H., Glueckert, J., Schaetz, T.: Experimental simulation and limitations of quantum walks with trapped ions. New J. Phys. (2011). arXiv:1108.0913

  23. 23

    Navarette-Benlloch, C., Pérez, A., Roldán, E.: Nonlinear optical Galton board. Phys. Rev. A 75, 062, 333 (2007)

    Google Scholar 

  24. 24

    Negele, J., Orland, H.: Quantum many-particle systems. Advanced Books Classics. Perseus Books (1998)

  25. 25

    Obuse H., Kawakami N.: Topological phases and delocalization of quantum walks in random environments. Phys. Rev. B 84(19), 1–6 (2011). doi:10.1103/PhysRevB.84.195139

    Article  Google Scholar 

  26. 26

    Perez, A., Romanelli, A.: Effects of broken links on the long-time behavior of quantum walks (2011). arXiv:1109.0122

  27. 27

    Reed M., Simon B.: Methods of Modern Mathematical Physics, vol IV Analysis of Operators. Academic Press, New York, NY (1978)

    Google Scholar 

  28. 28

    Ribeiro, P., Milman, P., Mosseri, R.: Aperiodic quantum random walks. Phys. Rev. Lett. 93(19), 190, 503 (2004). doi:10.1103/PhysRevLett.93.190503

  29. 29

    Romanelli, A., Auyuanet, A., Siri, R., Abal, G., Donangelo, R.: Generalized quantum walk in momentum space. Phys. A 352, 409 (2005)

    Google Scholar 

  30. 30

    Romanelli A., Siri R., Abal G., Auyuanet A., Donangelo R.: Decoherence in the quantum walk on the line. Phys. A Stat. Mech. App. 347, 137–152 (2005)

    MathSciNet  Article  Google Scholar 

  31. 31

    Schmitz, H., Matjeschk, R., Schneider, C., Glueckert, J., Enderlein, M., Huber, T., Schaetz, T.: Quantum walk of a trapped ion in phase space. Phys. Rev. Lett. 103(9), 090, 504 (2009). doi:10.1103/PhysRevLett.103.090504

  32. 32

    Schreiber, A., Cassemiro, K.N., Potoček, V., Gábris, A., Mosley, P.J., Andersson, E., Jex, I., Silberhorn, C.: Photons walking the line: a quantum walk with adjustable coin operations. Phys. Rev. Lett. 104(5), 050, 502 (2010). doi:10.1103/PhysRevLett.104.050502

  33. 33

    Schumacher, B., Werner, R.F.: Reversible quantum cellular automata. arXiv:quant-ph/0405174

  34. 34

    Segawa E., Konno N.: Limit theorems for quantum walks driven by many coins. Int. J. Quantum Inf. 6, 1231–1243 (2008)

    MATH  Article  Google Scholar 

  35. 35

    Shapira, D., Biham, O., Bracken, A., Hackett, M.: One dimensional quantum walk with unitary noise. Phys. Rev. A 68, 062, 315 (2003)

    Google Scholar 

  36. 36

    Stein E., Weiss G.: Introduction to Fourier Analysis on Euclidean Spaces. Princeton University Press, Princeton, NJ (1971)

    Google Scholar 

  37. 37

    Wójcik, A., Kurzyński, T.L.P., Grudka, A., Bednarska, M.: Quasiperiodic dynamics of a quantum walk on the line. Phys. Rev. Lett. 93(18), 180, 601 (2004)

    Google Scholar 

  38. 38

    Zähringer, F., Kirchmair, G., Gerritsma, R., Solano, E., Blatt, R., Roos, C.F.: Realization of a quantum walk with one and two trapped ions. Phys. Rev. Lett. 104(10), 100, 503 (2010). doi:10.1103/PhysRevLett.104.100503

Download references

Author information



Corresponding author

Correspondence to Andre Ahlbrecht.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Ahlbrecht, A., Cedzich, C., Matjeschk, R. et al. Asymptotic behavior of quantum walks with spatio-temporal coin fluctuations. Quantum Inf Process 11, 1219–1249 (2012).

Download citation


  • Quantum walk
  • Spatio-temporal coin fluctuation
  • Asymptotic behavior
  • Perturbation theory